Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 24, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 3:58 AM EST for Franklin County, Lamoille County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1998, 3:58 AM EST (08:58 UTC)
- Expired
- Mar 29, 1998, 4:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, VT, Lamoille County, VT
The radar
The Burlington radar (KCXX), 39 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 290859 FFWBTV NYC019-VTC015-011-021-292100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 358 AM EST SUN MAR 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY AT 4 AM THE OTTER CREEK AT CENTER RUTLAND VERMONT REACHED 8.7 FEET. THE FLOOD STAGE THERE IS 8 FEET. THE RIVER IS EXPECTED TO RISE ABOVE 9 FEET LATER TODAY AND CONTINUE ABOVE FLOOD STAGE TONIGHT. THE LAMOILLE RIVER AT JOHNSON VERMONT HAD REACHED 11.6 FEET EARLY THIS MORNING. FLOOD STAGE THERE IS 11 FEET. THE RIVER WILL CONTINUE TO RISE OAND REACH AROUND 13 FEET TODAY THEN REMAIN THERE TONIGHT. THE SARANAC RIVER AT PLATTSBURGH NEW YORK REACHED 7.7 FEET AT 4 AM. THE RIVER IS FORECAST TO EXCEED THE FLOOD STAGE OF 8 FEET THIS MORNING AND CONTINUE TO RISE OVER 9 FEET TONIGHT. THE GREAT CHAZY RIVER IN CLINTON COUNTY NEW YORK REACHED 10 FEET AT PERRY MILLS AT 4 AM OR ABOUT 3 FEET ABOVE FLOOD STAGE. THIS RIVER WILL ALSO CONTINUE TO RISE TONIGHT. THE MISSISQUOI RIVER AT EAST BERKSHIRE VERMONT WAS JUST OVER 13 FEET EARLY THIS MORNING OR ABOUT A FOOT ABOVE FLOOD STAGE. FLOODING WAS REPORTED AROUND SWANTON AND MONTGOMERY VERMONT LATE SATURDAY EVENING. PARTS OF ROUTE 78 WERE CLOSED...SEVERAL HOMES WERE AFFECTED AND A POWER LINE WAS WASHED DOWNSTREAM. MILD WEATHER WILL CONTINUE TO MELT THE MOUNTAIN SNOW PACK AND RIVERS ARE EXPECTED TO REMAIN HIGH FOR THE NEXT COUPLE OF DAYS. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY IN PROGRESS. SEEK HIGHER GROUND AT ONCE. DO NOT HESITATE...YOUR ONLY ESCAPE ROUTE MAY SOON BE INUNDATED WITH FLOOD WATERS PREVENTING YOUR ESCAPE. & SISSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 3:20 AM EST, 38 minutes earlier.
Area forecast discussion, Mar 29, 3:20 AM EST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 315 AM EST SAT MAR 28 1998 COORD NERFC AND ALB. FLOOD WATCHES WILL CONTINUE TODAY. NEED TO EXPAND AREA TO INCLUDE IN VT...LAMOILLE...RUTLAND...FRANKLIN. IN NY...CONTINUE WITH CLINTON AND ESSEX. RIVER FORECASTS SHOW THE LAMOILLE RIVER IN JOHNSON AND OTTER CREEK AT RUTLAND VT GOING ABOVE FLOOD THIS MORNING. IN NY THE GREAT CHAZY IS IN FLOOD...THE SARANAC AT PLATTSBURGH IS FORECAST OVER FLOOD TODAY. WILL LIKELY EXTEND WARNING FOR CLINTON COUNTY AT 4AM AND CONSIDER THE VT ZONES AT THAT TIME AS WELL. THE MAGNITUDE OF FLOODING IS NOT EXPECTED TO BE THAT SEVERE...BUT PROLONGED BECAUSE OF CONTINUED SNOW MELT. A COUPLE OF COOP OBS FROM SAT AM SHOWED 4 TO 4.5 WATER EQUIVALENT REMAINING IN THE GREEN MOUNTAINS AND ADIRONDACKS. WARM WEATHER TO CONTINUE TODAY...BUT ABOUT 10 DEGREES COOLER THAN YESTERDAY. LOW LEVEL COLD ADVECTION AND 850 TEMPS 3-5 DEGREES TODAY WILL GIVE TEMPS MOSTLY IN THE 60S WITH BKN STRATOCU...COULD BE A MOUNTAIN SPRINKLE AS WINDS SHIFT TO WNW. SKIES SHOULD CLEAR FOR A WHILE TONIGHT...BUT HIGHER CLOUDS INCREASE TOWARD MORNING AS WARM FRONT APPROACHES. TEMPS MAINLY IN THE 40S. MONDAY...MODELS DIFFER WITH PRECIP WITH WARM FRONT. ETA SHOWS MOST SIG SHOT OF PRECIP. WITH UNSTABLE AIR OVERRUNING THE FRONT THROUGH MIDDAY MONDAY AND SOME MOIST CONVERGENCE ALONG THE SURFACE FRONT...ITS POSSIBLE FOR SOME SHOWERS AND PERHAPS A THUNDERSTORM. BUT AREAL COVERAGE IS IN QUESTION. CHANCE POPS THE WAY TO GO NOW AND WOULD LEAN TOWARD HIGHER FAN POPS. IF WARM FRONT PUNCHES NORTH EARLY ENOUGH MONDAY PM WITH 850 TEMPS BACK UP ABOVE 10 COULD SEE TEMPS PUSHING WELL INTO THE 70S TO NEAR 80 ESPECIALLY SZRN AREAS. IF SHOWERS DO NOT MATERIALIZE EVEN NRN AREAS WILL SEE THE WARM AIR. SISSON
In the hours before
Special weather statement, Mar 28, 10:00 PM EST, 5 hours 58 minutes before
NYZ026-027-029>031-034-290400- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1000 PM EST SAT MAR 28 1998 ...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS HAS EXPIRED... THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO 40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED EAST OF THE REGION. THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT. CADIMA
Special weather statement, Mar 28, 10:00 PM EST, 5 hours 58 minutes before
NYZ026-027-029>031-034-290400- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1000 PM EST SAT MAR 28 1998 ...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS HAS EXPIRED... THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO 40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED EAST OF THE REGION. THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT. CADIMA
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:23 PM EST | Flash Flood Warning | BTV | Franklin | 12 hr |
| Mar 29, 3:58 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Mar 29, 3:39 PM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Mar 29, 3:39 PM EST | Flash Flood Warning | BTV | Franklin | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.